Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 73, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 7, 1998, 11:37 PM EDT for Floyd County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 11:37 PM EDT (03:37 UTC)
- Expired
- May 8, 1998, 12:10 AM EDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Floyd County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
912 WUUS1 KJKL 080339 RRA SVRJKL KYC071-080410- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1137 PM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLOYD COUNTY IN SOUTHEASTERN KENTUCKY * UNTIL 1210 AM EDT * AT 1137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF PIKEVILLE...NEAR MARTIN. .. MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALLEN AND MARTIN AT 1150 PM STANVILLE AT 12 MIDNIGHT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS DFM/KMH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:15 PM EDT, 9 hours 22 minutes earlier.
Area forecast discussion, May 7, 2:15 PM EDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 215 PM EDT THU MAY 7 1998 SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OUT OF TN AND INTO SE KY THIS AFTERNOON. BATCH GOING THROUGH RIGHT NOW IS THE SECOND BATCH WITH MORE DEVELOPING IN CENTRAL KY. VWP FROM KJKL SHOWS GOOD CORE OF 40-50 KT WINDS FROM 5-16KFT...BUT SO FAR WE HAVEN/T BEEN ABLE TO TRANSLATE ANY OF THAT DOWN TO THE SFC. BEST INSTABILITIES ARE STILL DEPICTED ACROSS S TN...CLOSER TO THE NOSE OF THE JET. MAY GET A BRIEF BREAK IN THE ACTION TONIGHT BUT BREAK WILL BE SHORT UNTIL THE NEXT PIECE OF ENERGY MOVES OUT OF TX AND INTO THE LOWER MISS VALLEY ON FRIDAY. MODEST TO HIGH POPS WARRANTED TONIGHT WITH LIKELY POPS IN ORDER FOR FRIDAY UNTIL THE FRONT COMES THROUGH. CFP NOT REALLY EXPECTED HERE UNTIL LATE FRIDAY AFTERNOON OR EARLY FRIDAY EVENING. TEMPS WILL NOT CHANGE TOO MUCH UNTIL SAT WITH CLDS HOLDING FAST MOST OF THAT TIME. STORMS HAVE REACHED SVR LEVELS ALONG TN BORDER. COORD WITH MRX. JKL 57/68/59/70 +733 LOZ 59/73/60/72 +733 INGRAM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:21 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 44 min |
| May 7, 9:01 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 44 min |
| May 7, 10:34 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.